Louisiana, 2013

Flash Flood in Louisiana, August 14, 2013

August 14, 2013 · NWS JAN · 1 event in 1 county or zone

Training storms caused extensive flooding around the city of Jonesville on the morning of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Training storms caused extensive flooding around the city of Jonesville on the morning of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 14, 3:06 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 14, 3:06 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
406 AM CDT WED AUG 14 2013

.SHORT TERM...THE SURFACE TROUGH EXTENDED FROM NEAR THE LA/AR BORDER
EWD ACROSS CENTRAL MS THIS MORNING. ISENTROPIC LIFT HAS MAINTAINED
SHOWER ACTIVITY N OF THE FRONT OVERNIGHT INTO THE MORNING HOURS.
MODELS ARE IN AGREEMENT THAT THE BEST SURFACE CONVERGENCE WILL BE
POSITIONED OVER SRN ZONES THIS AFTERNOON...THE WRN EDGES OF THE
BOUNDARY POSSIBLY PIVOTING SWD A LITTLE FASTER TO LEAVE CYCLONIC
FLOW LINGERING OVER SERN ZONES A LITTLE LATER INTO THE EARLY
EVENING. PRECIPITABLE WATER VALUES WILL REMAIN HIGH SOUTH OF
THE FRONT TODAY...2.41 INCHES OBSERVED AT LIX AND 2.24 INCHES AT JAN
ON THE MOST RECENT SOUNDINGS. THE ADVANCE OF THE SURFACE BOUNDARY
AND 850 MB TROUGH INTO SRN ZONES TODAY RAISES CONCERNS FOR THE
POTENTIAL FOR ANOTHER SWATH OF HEAVY RAINFALL THIS AFTERNOON. IN
CONSIDERATION OF THE HIGH RAINFALL TOTALS OBSERVED OVER OUR EXTREME
SRN ZONES TUESDAY A FLASH FLOOD WATCH WILL BE POSTED FOR TODAY. THE
WATCH WILL TARGET SERN ZONES WHERE THE FRONTAL MOVEMENT IS FORECAST
TO LAG. THE WATCH AREA COULD POSSIBLY BE INCREASED FARTHER WWD LATER
TODAY BUT WILL ISSUE FOR SCNTRL/SE ZONES FOR NOW. VERTICAL
TOTALS/LAPSE RATES FOR TODAY SUGGEST A LOWER RISK OF STRONG
DOWNBURST POTENTIAL DUE TO SLIGHTLY COOLER LOW LEVEL TEMPS.

A DRIER AND COOLER AIR MASS WILL MOVE IN BEHIND THE FRONT...WHICH
WILL MOVE SOUTH OF THE FORECAST AREA TONIGHT. THE LATEST MODEL RUNS
ARE IN AGREEMENT THAT THE ERN PORTIONS OF THE BOUNDARY...GENERALLY
POSITIONED ACROSS SRN AL THURSDAY MORNING... WILL BEGIN TO LIFT TO
THE NORTH DURING THE DAY THURSDAY. THE GFS/NAM SOLUTIONS PAINT SMALL
QPF AMOUNTS INTO EXTREME ERN MS COUNTIES THURSDAY AFTERNOON WHILE
THE EURO KEEPS RAINFALL JUST TO OUR EAST. BETWEEN THE POSSIBILITY OF
ISENTROPIC LIFT EDGING INTO ERN ZONES AHEAD OF THE RETURNING AL
BOUNDARY AND THE LINGERING UPPER TROUGH ACROSS THE FORECAST AREA
CHANCE POPS WILL BE MAINTAINED OVER SERN ZONES WITH A SLIGHT CHANCE
OF RAIN TO THE NE. HAVE UNDERCUT MAV MOS SLIGHTLY TO REMOVE RAIN
CHANCES FARTHER W INTO CENTRAL ZONES FOR THURSDAY FOR NOW. HAVE ALSO
SLIGHTLY UNDERCUT MAV MOS HIGHS FOR THURSDAY IN LIGHT OF RELATIVELY
COOLER HIGH TEMPS OBSERVED NORTH OF THE FRONT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY) LONG RANGE MODELS AND
ENSEMBLES ARE IN GENERAL AGREEMENT ON THE PATTERN WHICH WILL BRING
BACK OUR AUGUST SUMMER TIME REGIME BY EARLY TO MID PART OF NEXT WEEK.

ON FRIDAY WITH THE UPPER TROUGH AXIS OVER THE REGION SOME DRIER AIR
OF 1-1.5 PWATS WILL BE PREVALENT. WITH THE LOWER PWATS DO NOT SEE
THE RISK OF LOCALLY HEAVY RAINFALL THROUGH SUNDAY. MODELS CONTINUE
TO SHOW A SURGE OF MOISTURE EAST OF THE REGION WITH PWATS AROUND 2
INCHES. THE FRONTAL BOUNDARY WILL BE STATIONARY SOUTH OF THE REGION.
A FEW STORMS MAY BE ON THE STRONG SIDE WITH SOME GUSTY WINDS NEAR
THE FRONTAL BOUNDARY IN THE SOUTH FOR THE WEEKEND. THE BOUNDARY WILL
MEANDER ACROSS THE SOUTH BEFORE WASHING OUT BY EARLY NEXT WEEK.
RAIN CHANCES WILL BE LIMITED OVER THE EAST HALF THROUGH SATURDAY. ON
SUNDAY INTO NEXT WEEK LOW LEVEL FLOW WILL START TO RETURN FROM THE
GULF WHICH WILL ENHANCE SOME SEA BREEZE CONVECTION STARTING ON
SUNDAY.  THE UPPER TROUGH AXIS WILL BREAK DOWN AS WE GET SOME RISING
HEIGHTS AND ASSOCIATED TEMPERATURES. AS WE GO INTO NEXT WEEK PWATS
WILL START TO RISE AS OUR SUMMER TIME MUGGY CONDITIONS WILL RETURN
TO THE REGION. PWATS WILL RISE TO AROUND 2 INCHES BY THE MIDDLE OF
THE WEEK WITH MEAN UPPER RIDGING BUILDING INTO THE REGION FROM THE
EAST...WHICH WILL BRING BACK THE RISK OF SOME LOCALLY HEAVY
RAINFALL. THIS WAS CONFIRMED BY AREA CROSS SECTIONS. THIS WILL BRING
BACK DIURNAL CONVECTIVE CHANCES OF RAIN ACROSS THE ENTIRE ARKLAMISS
REGION STARTING ON MONDAY.

AS FAR AS MODEL TEMPS ARE CONCERNED HIGHS WILL BE IN THE MID TO
UPPER 80S IN GENERAL BEFORE RISING INTO THE LOWER 90S FOR SUNDAY
THROUGH WEDNESDAY AS WE GET BACK TO OUR SUMMER PATTERN. WENT CLOSE
TO A BLEND OF GMOS AND MEX GUIDANCE ON HIGHS. ON LOWS WE WILL GET
SOME RELIEF DURING THE NIGHT WITH LOWS IN THE 60S BEFORE RISING TO
AROUND 70 FOR NEXT WEEK. WENT CLOSE TO GMOS GUIDANCE ON MOST DAYS.
THE EURO HIGHS LOOKED A LITTLE COOL WITH HIGHS IN THE UPPER 70S AND
80S THROUGH THE PERIOD...ESP FOR NEXT WEEK WITH THE MEAN RIDGE BACK
OVER THE REGION. THE EURO LOWS CONTINUED TO BE A LITTLE TOO WARM
BEHIND THE FRONT ON THE WEEKEND AS WELL AS A FEW DEGREES TOO WARM
FOR NEXT WEEK.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO MEX NUMBERS FOR THE
PERIOD. THE EURO POPS WERE LESS UNIFORM AND AT TIMES HIGHER THAN MEX
POPS FOR THE WEATHER PATTERN./17/

&&

.AVIATION...AREAS OF LIFR/IFR CIGS CAN BE EXPECTED THIS MORNING IN
LOW MORNING STRATUS DECKS THAT HAVE FORMED. PATCHY FOG WILL ALSO
OCCUR WITH LOCAL MVFR VSBYS BUT FOG WILL CLEAR BY 14Z. SKY
CONDITIONS WILL GENERALLY BE 2500-4000 BKN-OVC BY 14Z. SCT SHWRS
ACROSS THE REGION THIS MORNING WILL BE ON THE INCREASE WITH NUMEROUS
SHWRS AND TSTMS ACROSS THE REGION...ESPECIALLY ALONG AND S OF
I-20...THIS AFTERNOON AND EARLY EVENING. PERIODS OF HEAVY RAINFALL
WILL OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  64  85  64 /  70  15  13   8
MERIDIAN      87  66  86  67 /  76  25  24  14
VICKSBURG     87  61  85  60 /  61  12   4   5
HATTIESBURG   89  70  90  69 /  81  36  28  16
NATCHEZ       87  64  85  63 /  67  17   7   6
GREENVILLE    85  61  84  62 /  28   9   1   4
GREENWOOD     86  60  84  63 /  33   9   4   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 9 AM CDT THIS MORNING THROUGH THIS
     AFTERNOON FOR MSZ063>066-072>074.

LA...NONE.
AR...NONE.
&&

03/17
Hazardous weather outlook, Aug 14, 4:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
528 AM CDT WED AUG 14 2013

LAZ024>026-MSZ043>046-048>066-072>074-151030-
CATAHOULA-TENSAS-CONCORDIA-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
528 AM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL
AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAINFALL WILL OCCUR IN THUNDERSTORMS TODAY. PONDING
WATER CAN BE EXPECTED IN AREAS WHERE DRAINAGE IS POOR. LOCAL FLOODING
WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTH
CENTRAL AND SOUTHEAST MISSISSIPPI FOR TODAY...GENERALLY COVERING
AREAS ALONG AND SOUTH OF A LINE FROM MONTICELLO TO LAUREL. IF STORMS
MOVE OVER THE SAME GROUND REPEATEDLY THEN THE POTENTIAL FOR FLASH
FLOODING WILL INCREASE. OTHERWISE...LOW SPOTS AND POOR DRAINAGE
AREAS SHOULD BE THE MOST SUSCEPTIBLE TO HIGH WATER ISSUES.

THUNDERSTORMS WILL DEVELOP AS A FRONT MOVES THROUGH THE VERY MOIST
AIR MASS CURRENTLY PARKED OVER THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>042-047-151030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
WARREN-
526 AM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND NORTH AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

The radar

The Ft Polk radar (KPOE), 120 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Catahoula

When
August 14, 8:00 AM CST to 9:00 AM CST
Where
Catahoula County, Jonesville to 0.2 mi E of Jonesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.620, -91.830

Multiple roads around Jonesville were flooded. Several homes and businesses were flooded as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467504.